Hail, Mahnomen
- When
- May 21, 4:10 PM CST
- Where
- Mahnomen County, 2.44 mi ENE of Mahkonce
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.340, -95.570
By mid afternoon on the 21st, an area of surface low pressure was located in southwest North Dakota, with a warm front arching northeast toward Devils Lake (ND) and then southeast toward Detroit Lakes (MN). This front basically held in place through the early evening, and was marked by a strong thermal gradient.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By mid afternoon on the 21st, an area of surface low pressure was located in southwest North Dakota, with a warm front arching northeast toward Devils Lake (ND) and then southeast toward Detroit Lakes (MN). This front basically held in place through the early evening, and was marked by a strong thermal gradient. At 6 pm CST, Jamestown reported a temperature of 82 degrees, Devils Lake reported 75 degrees, and Minot reported 59 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 21, 1:30 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT MON MAY 21 2007 FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/RAIN AMOUNTS AND TEMPERATURES. MODELS IN GOOD AGREEMENT WITH OVERALL PICTURE. DID PREFER SHORT TERM SURFACE BOUNDARY POSITION OF NAM HOWEVER OVERALL QPF SCENARIO FROM GFS PREFERRED. WILL USE BLEND FOR FORECAST. CURRENT SURFACE CONDITIONS FEATURE SURFACE LOW ALONG ND/MT BORDER WITH E-W ORIENTED WARM FRONT ROUGHLY ALONG HIGHWAY 2 TO GFK THEN SE TO NEAR AXN. WARM FRONT SHOULD CONTINUE NORTHWARD INTO THIS EVENING AS SURFACE LOW ORGANIZES OVER WESTERN SD BASED ON GREATEST SURFACE PRESSURE FALLS FROM MSAS WHICH MODELS HANDLE WELL. FEEL MAIN FOCUS BY LATE AFTERNOON WILL BE TO OUR WEST ALONG BOUNDARY FROM N CENTRAL ND TO FAR WESTERN SD. THIS AREA SHOWING STRONGEST BOUNDARY LAYER MOIST CONVERGENCE/INSTABILITY AXIS AND 0-6KM SHEAR. WITH FRONT PARALLEL TO FLOW FEATURE SHOULD MOVE ONLY SLOWLY EASTWARD WITH CONVECTION PROPAGATING NE ALONG BOUNDARY. THIS WOULD PUT DVL BASIN IN FAVORABLE POSITION FOR MORE ORGANIZED SEVERE POTENTIAL AND HEAVIEST RAINFALL. 3 HOUR FLASH FLOOD GUIDANCE 2-2.5 INCHES AND K INDEX >35 ALONG BOUNDARY SO THIS AREA WILL NEED TO BE MONITORED IF MORE ORGANIZED CONVECTION REACHES FAR ENOUGH EAST. FARTHER EAST AREA IN WARM SECTOR AND ALONG BOUNDARY 0-6KM SHEAR ONLY 20-25KTS HOWEVER WITH MODEST CONVECTIVE PARAMETERS CANNOT RULE OUT A FEW PULSE SEVERE CELLS. MODELS... ESPECIALLY RUC ARE TOO AGGRESSIVE IN BRINGING HIGHER DEWPOINTS INTO REGION. 60 DEWPOINTS REMAIN IN SD WHERE RUC SHOWING RATHER LARGE AREA OF 60-65 DEGREE DEWPOINTS OVER SW HALF OF FA BY 18Z. CLOUDS AND SPOTTY CONVECTION HAVE ALSO LIMITED SURFACE HEATING TO A DEGREE AND RESULTING ACHIEVING CONVECTIVE TEMPERATURES AT THIS POINT. THERMAL RIDGE REMAINS IN PLACE OVERNIGHT AND WITH LOW LEVEL MOIST ADVECTION TEMPERATURES NOT LIKELY TO DROP OFF TOO FAR OVERNIGHT. TOMORROW BOUNDARY WILL SHIFT EAST WITH MAIN FOCUS FOR CONVECTION MAINLY OVER VALLEY REGION. HIGHER POPS SHIFTED INTO THIS AREA LOOKS GOOD FROM CURRENT FORECAST. SEVERE POTENTIAL IN QUESTION WITH DEGREE OF CLOUD COVER AND ONGOING PCPN LIMITING INSTABILITY. ANY SOLAR WILL ALLOW TEMPERATURES TO RECOVER AHEAD OF BOUNDARY MAINLY ACROSS SE ND/WESTERN MN SO AM A LITTLE SHY TO LOWER MAXIMUM TEMPERATURES. THIS AREA. MODELS IN GOOD AGREEMENT IN LIFTING UPPER LOW NORTHWARD THROUGH WESTERN ND INTO CANADA. AS A RESULT REGION LOOKS TO BE IN DRY SLOT WITH CONVECTIVE BOUNDARY TO OUR EAST AND DEFORMATION ZONE PCPN TO OUR WEST. AS A RESULT WILL LOWER POPS SOMEWHAT WEDNESDAY WITH BEST POTENTIAL FOR ANY SHRA TO OUR NORTH. .LONG TERM (FRI-MON)... WEAK 500MB RIDGE AXIS LOOKS TO HOLD OVER THE FA FOR THE FRI/SAT TIME FRAME...FOLLOWED BY AN OPEN WAVE ON SUN/MON. AT THE SFC...HIGH PRESSURE SHOULD HOLD OFF ANY PCPN FOR FRI AND SAT LOOKS BETTER ACROSS THE SOUTHERN FA. COULD VERY WELL BE A SHARP CUTOFF SOMEWHERE FROM RAIN TO NOTHING WITH THE SFC HIGH FEEDING DRIER AIR INTO THE SYSTEM FROM THE NORTH. WILL LEAVE PCPN CHANCES AS IS FOR NOW... BASICALLY KEEPING LOW CHANCES FOR ALL AREAS ON SAT. SFC HIGH PRESSURE BUILDS BACK IN FOR SUN/MON...SO KEPT THESE DRY FOR NOW. TEMPS LOOK PRETTY COOL THROUGHOUT THE ENTIRE LONG TERM PERIOD. && .AVIATION... FORCING FOR ADDITIONAL TSTMS FOR THE TAF SITES LOOKS PRETTY WEAK OVERALL UNTIL POSSIBLY TOMORROW MORNING. IN THE MEANTIME...SOME SHOWERS/TSTMS MAY CLIP KBJI IN THE EARLY AFTERNOON. GUSTY SOUTH/SE WIND SPEEDS SHOULD DIE DOWN A BIT AFTER SUNDOWN AND THEN INCREASE AGAIN TUE MORNING. AS COLD FRONT APPROACHES EASTERN ND BY TUE MORNING ALSO BROUGHT IN THUNDER CHANCES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 647 AM CDT MON MAY 21 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 647 AM CDT MON MAY 21 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING NEAR THE INTERNATIONAL BORDER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL BECOME LIKELY ALONG AND WEST OF THE RED RIVER VALLEY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT AS THE STORM SYSTEM MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY RAIN AND FLASH FLOODING WILL BECOME A THREAT. OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE INTO WEDNESDAY MORNING. LOCATION OF THE HEAVIEST RAINS AND RESULTANT FLOODING WILL BE DETERMINED MORE PRECISELY IN LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. TG
The Fargo/Grand Forks radar (KMVX), 134 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35294, 35295, 35296, 35297, 35298, 35299, 35300, 35301.